Connecticut, 2007

Hail in Connecticut, July 6, 2007

July 6, 2007 · NWS ALY · 1 event in 1 county or zone

A potent upper level disturbance moved east, across eastern New York State and western New England during the early to mid afternoon hours on Friday July 6th. This strong disturbance, combined with modest low and mid level instability, led to the development of scattered strong to severe thunderstorms across the region, beginning around midday, and persisting through the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A potent upper level disturbance moved east, across eastern New York State and western New England during the early to mid afternoon hours on Friday July 6th. This strong disturbance, combined with modest low and mid level instability, led to the development of scattered strong to severe thunderstorms across the region, beginning around midday, and persisting through the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 6, 12:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 6, 12:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
130 PM EDT FRI JUL 6 2007

.SYNOPSIS...ANOTHER WEAK COLD FRONT WILL MOVE ACROSS EASTERN NEW
YORK AND WESTERN NEW ENGLAND THROUGH MID DAY...WITH ASSOCIATED
SHOWERS AND THUNDERSTORMS.  CONDITIONS BEGIN TO DRY OUT AS A RIDGE
OF HIGH PRESSURE WILL MIGRATE ITS WAY EAST INTO PENNSYLVANIA BY
SATURDAY...INITIALLY BRING A COOLER NORTHWEST FLOW SUPPRESSING
TEMPERATURES SOMEWHAT. AS THE HIGH PROGRESSES OFF THE ATLANTIC COAST
WE CAN EXPECT A WARMER RETURN FLOW FROM THE SOUTHWEST WITH STRONG
WARM AIR ADVECTION ENTERING OUR AREA ACTING LIKE A WARM FRONT TO
WARM TEMPERATURES FOR SUNDAY.
&&

.NEAR TERM /UNTIL 8 PM FRIDAY/...
MAIN UPDATE TO THIS MORNINGS FORECAST IS TO INCREASE POPS AND OUR
CHANCES FOR SEVERE WEATHER.  12Z SOUNDINGS FROM BUF AND ALY ALREADY
SHOW FAVORABLE MID LEVEL LAPSE RATES WITH MSAS/LAPS SURFACE BASED
PARCELS ALREADY SHOWING LI/S NEAR -6C (MAINLY ACROSS WESTERN NY) AND
SBCAPES BETWEEN 1000-1500 J/KG WITH SURFACE COLD FRONT PROGRESSING
EAST ACROSS BUF AREA.  H2O VAPOR IMAGERY THIS MORNING REVEALS A
RATHER COMPACT WAVE OVER WESTERN LAKE ONTARIO WITH VORT LOBE
EXTENDING INTO WESTERN NEW YORK.  SOME CONVECTION ALREADY DEVELOPING
ACROSS THE LAKE AND THE ADIRONDACKS.  LOCAL MAGLENTA EQUATIONS POINT
TOWARD MAJOR SEVERE FORECAST WITH THE MAIN THREAT FROM HAIL WHICH
WILL COINCIDE WITH THE WET BULB ZERO HEIGHTS JUST BELOW 10K FEET.
EXPERIMENTAL SPC 4KM WRF WPS AND IJK MODEL REFLECTIVITY IMAGERY
OUTPUT POINTS TOWARD A RATHER ORGANIZED EVENT FOR THE CWA FOR LATE
THIS MORNING AND INTO THE MID AFTERNOON HOURS HENCE THE INCREASED
POPS.  WILL CONTINUE TO COLLABORATE WITH SPC AND WILL LIKELY DO
ANOTHER 18Z SOUNDING.

&&

.SHORT TERM /8 PM FRIDAY TO THROUGH SUNDAY/...
FRI NIGHT...THE FCST AREA WILL BE ON THE CYCLONIC SHEAR OF THE UPPER
LEVEL JET STREAM BRIEFLY.  SFC HIGH PRESSURE NUDGES IN FROM THE
MIDWEST OVERNIGHT WITH SUBSIDENCE AND VERY WEAK COLD AIR ADVECTION.
LIGHT AND VARIABLE WINDS WITH CLEARING SKIES MAY YIELD SOME
RADIATIONAL COOLING WITH THE STABLE BOUNDARY LAYER.  DEWPOINTS FALL
BACK INTO THE 50S IN THE WAKE OF THE FRONT.  WE LEANED CLOSE THE
GFSMOS VALLEYS FOR LOWS.

SATURDAY AND SATURDAY NIGHT....EXPECT A WEAK RIDGE TO BUILD IN FROM
THE WEST ON EARLY SATURDAY AND AS A RESULT OUR JET TO MIGRATE NORTH
CREATING A MORE ZONAL PATTERN.   A COOLER NORTHWEST FLOW DUE TO THE
INCOMING HIGH PRESSURE SYSTEM WILL COOL THE MID LEVELS TO AROUND
11-13C AND MIX OUT TO GIVE US A HIGH IN THE UPPER 70S. AS CONDITIONS
BECOME DRIER WITH DEWPOINTS ONLY IN THE LOWER TO MID 50S DUE TO
DRIER CONDITIONS UPSTREAM OF THE FRONT THAT PASSED FRIDAY...AND NO
REAL INDICATION OF A LIFTING MECHANISM EXCEPT FOR POSSIBLE
DIVERGENCE ALOFT ASSOCIATED WITH A JET STREAK THE CHANCES OF
PRECIPITATION LOOK MINIMAL EXCEPT IN THE NORTHERN PORTION OF OUR FA
WERE A WEAK DISTURBANCE MAY SPARK SOME SHOWERS IN THE ADIRONDACKS.
SATURDAY NIGHT LOOKS TO BE PARTLY CLOUDY WITH A CONTINUED CHANCE OF
SHOWERS TO THE NORTH. WINDS SHIFT FROM NORTH WEST TO MORE WEST.
THERE MAYBE SOME RADIATIONAL COOLING ESPECIALLY TO OUR SOUTH DUE TO
LACK OF CLOUD COVER TO COOL DOWN TEMPERATURES TO THE UPPER 50S TO
LOWER 60S.

SUNDAY...500 MB RIDGE OVER THE CNTRL MS RIVER VALLEY BUILDS E/NE
WITH 850 MB TEMPS SURGING TO +18-+20C OVER THE REGION. A LOW LEVEL
SOUTHWEST FLOW OF 20-30 KTS WILL PROVIDE SOME DOWNSLOPING OFF THE
CATSKILLS AND HELDERBERGS.  TEMPS SHOULD GET INTO THE LOWER 90S IN
THE HUDSON RIVER VALLEY.  MOST OF THE GUIDANCE KEEPS THE THREAT OF
ISOLD SHRAS/TSRAS OVER NRN NY CLOSER TO THE BOUNDARY.  WE KEPT IT
HOT AND DRY HERE ON SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE FLOW CONTINUES TO BE VERY ZONAL OVER THE REGION SUNDAY NIGHT
INTO THE EARLY PORTION OF THE WEEK.  THE DETERMINISTIC MODELS AND
ENSEMBLES CONTINUE TO SHOW A NUMBER OF IMPULSES IN THE FAST FLOW
POSSIBLY IMPACTING THE NRN EXTREME OF THE FCST AREA SUN NIGHT INTO
MONDAY MORNING.  IT IS HARD TO TELL WHICH POTENTIAL MCS IS REAL.  IT
DOES LOOK LIKE MONDAY MAYBE THE DAY A COLD FRONT STARTS TO SAG
SOUTHEAST FROM THE ST LAWRENCE RIVER VALLEY WITH THE POTENTIAL FOR
STRONG THUNDERSTORMS. 850 MB TEMPS ARE STILL CLOSE TO +20C.  WE
ADDED A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE SRN ADIRONDACKS
AND LAKE GEORGE REGION SOUTHWARD TO THE CAPITAL REGION AFTER 06Z
MON. THE FRONT TAKES ITS TIME SAGGING SOUTHWARD ON TUESDAY...WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS PERSISTING...ESPECIALLY FROM THE
CAPITAL REGION SOUTH.  THE LONG RANGE TRENDS FOR WEDNESDAY INTO
THURSDAY HAVE SHIFTED A BIT WITH DRIER WEATHER POSSIBLY OVER THE
REGION DURING THIS STRETCH...ESPECIALLY ON WED MAY HIGH PRESSURE MAY
BRIEFLY BUILD IN FROM SOUTHEASTERN CANADA.  A FAST MOVING
DISTURBANCE IN THE W/NW FLOW ALOFT WILL BRING ANOTHER THREAT FOR
SHOWERS AND THUNDERSTORMS ON THU.  OVERALL...THE CURRENT GRIDS WILL
REMAIN UNTOUCHED WITH A THREAT OF A SHOWER OR THUNDERSTORMS EACH
DAY.

&&

.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
SCATTERED CONVECTION WILL CONTINUE THROUGH THE NEXT 4 HOURS ACROSS
THE KGFL-KALB-KPOU TAF ROUTE.  CEILINGS AND VISIBILITIES MAY DROP TO
MVFR WITH TSRA. ANY CONVECTION WILL DISSIPATE QUICKLY EARLY THIS
EVENING AFTER 22Z WITH A COLD FRONTAL PASSAGE. EXPECT MVFR FOG TO
FORM AFTER 06Z WITH IFR POSSIBLE AT KGFL UNDER MOSTLY CLEAR SKIES
WITH LIGHT WINDS.

SAT AND SUN...VFR...NO SIGNIFICANT WEATHER.
MON AND TUE...VFR/MVFR WITH CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.HYDROLOGY...
OVER THE PAST TWO DAYS THE AREA HAS RECEIVED NEEDED RAINFALL. THE
SOUTHEASTERN CATSKILLS...MID HUDSON VALLEY INTO THE SOUTHERN
BERKSHIRES AND LITCHFIELD HILLS RECEIVED THE MOST RAINFALL GENERALLY
1 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS OF 2 TO 3 INCHES. WIDELY
SCATTERED TO SCATTERED CONVECTION IS EXPECTED TODAY WITH DRY WEATHER
OVER THE WEEKEND.  NEXT WEEK WILL BE UNSETTLED WITH SYSTEMS MOVING
THROUGH A FAST FLOW. NO FLOODING PROBLEMS ANTICIPATED OVER THE NEXT
SEVERAL DAYS.  RIVER LEVELS GENERALLY BELOW NORMAL LEVELS FOR EARLY
JULY.

&&

.FIRE WEATHER...
WIDELY SCATTERED TO SCATTERED CONVECTION TODAY AS A COLD FRONT AND
UPPER LEVEL DISTURBANCE MOVE ACROSS THE REGION.  RELATIVE HUMIDITY
LEVELS NEAR 100 PERCENT THIS MORNING WILL DROP TO MINIMUMS OF 50 TO
55 PERCENT IN THE VALLEYS THIS AFTERNOON AND ONLY TO 65 TO 75
PERCENT ACROSS THE HIGHER TERRAIN. TONIGHT RELATIVE HUMIDITY LEVELS
WILL AGAIN RISE TO NEAR 100 PERCENT WITH MINIMUMS SATURDAY AFTERNOON
GENERALLY 45 TO 55 PERCENT...WITH LOWER VALUES IN THE MID HUDSON
VALLEY IN THE UPPER 30S AND HIGHER VALUES IN THE 60S ACROSS THE
HIGHER TERRAIN OF THE WESTERN ADIRONDACKS AND SOUTHERN GREEN
MOUNTAINS. LIGHT AND VARIABLE WINDS EARLY THIS MORNING WILL INCREASE
AND BECOME WESTERLY THROUGH THE MORNING AND EVENTUALLY BECOME
NORTHWESTERLY THIS AFTERNOON AT 10 TO 15 MPH WITH GUSTS TO AROUND 20
MPH. WINDS WILL DIMINISH THIS EVENING AND BECOME LIGHT AND VARIABLE
TO CALM OVERNIGHT. WINDS WILL INCREASE AND BECOME WESTERLY SATURDAY
AT 10 TO 15 MPH.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...BRATTON/WASULA
NEAR TERM...BGM
SHORT TERM...WASULA/BRATTON
LONG TERM...WASULA
AVIATION...VTK
HYDROLOGY...IAA
FIRE WEATHER...IAA

WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Jul 6, 8:43 AM EST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
943 AM EDT FRI JUL 6 2007

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-071100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
943 AM EDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM LATE THIS
MORNING...INTO THIS AFTERNOON. THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE LARGE HAIL...MAINLY UP TO PENNY SIZE IN
DIAMETER. ISOLATED DAMAGING WIND GUSTS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH THURSDAY...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Jul 6, 11:39 AM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1239 PM EDT FRI JUL 6 2007

NYZ060-061-061715-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-
1239 PM EDT FRI JUL 6 2007

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF CENTRAL COLUMBIA
COUNTY...

AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...AND WIND
GUSTS UP TO 40 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
PHILMONT...OR ABOUT OVER HUDSON...AND MOVING SOUTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
CLAVERACK BY 1245 PM EDT...
PHILMONT BY 1255 PM EDT...
7 MILES NORTH OF COPAKE BY 115 PM EDT.

KL
Special weather statement, Jul 6, 11:54 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1254 PM EDT FRI JUL 6 2007

NYZ058-059-061730-
EASTERN GREENE NY-WESTERN GREENE NY-
1254 PM EDT FRI JUL 6 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREENE COUNTY...

AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...AND WIND
GUSTS UP TO 40 MPH. THIS STORM WAS LOCATED 18 MILES NORTHWEST OF
CATSKILL...OR ABOUT 13 MILES NORTH OF HUNTER...AND MOVING EAST AT 20
MPH.

THE THUNDERSTORM WILL BE NEAR...
8 MILES NORTH OF CATSKILL BY 130 PM EDT.

KL
Special weather statement, Jul 6, 12:16 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
116 PM EDT FRI JUL 6 2007

NYZ039-082-061745-
SOUTHERN FULTON NY-NORTHERN FULTON NY-
116 PM EDT FRI JUL 6 2007

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND EASTERN FULTON
COUNTY...

AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 40 MPH.  THIS STORM WAS LOCATED NEAR CAROGA LAKE...OR ABOUT 9
MILES NORTHWEST OF GLOVERSVILLE...AND MOVING SOUTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
GLOVERSVILLE BY 135 PM EDT
MAYFIELD BY 140 PM EDT
BROADALBIN BY 145 PM EDT

IF ON OR NEAR CAROGA LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

KL
Local storm report, Jul 6, 1:14 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
214 PM EDT FRI JUL 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND DMG     CLAVERACK               42.22N 73.72W
07/06/2007                   COLUMBIA           NY   LAW ENFORCEMENT

            TREES DOWN

0210 PM     HAIL             SARATOGA SPRINGS        43.07N 73.78W
07/06/2007  M0.75 INCH       SARATOGA           NY   TRAINED SPOTTER

&&

KOLECI
Local storm report, Jul 6, 1:32 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
232 PM EDT FRI JUL 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     PINE PLAINS             41.98N 73.66W
07/06/2007                   DUTCHESS           NY   EMERGENCY MNGR

            WIRES DOWN

&&

KOLECI
Special weather statement, Jul 6, 1:40 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
240 PM EDT FRI JUL 6 2007

NYZ047-061915-
SCHOHARIE NY-
240 PM EDT FRI JUL 6 2007

...A STRONG THUNDERSTORM IN SCHOHARIE COUNTY...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR SUMMIT...OR ABOUT 7 MILES SOUTHWEST OF COBLESKILL...AND
MOVING SOUTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
BREAKABEEN BY 255 PM EDT
NORTH BLENHEIM AND 7 MILES SOUTHWEST OF MIDDLEBURGH BY 300 PM EDT

VTK

The radar

The Brookhaven radar (KOKX), 106 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Litchfield

When
July 6, 2:00 PM EST
Where
Litchfield County, Torrington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.800, -73.120

Penny size hail was reported in Torrington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2007Every state in 2007This day in weather historyWarnings in Connecticut, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46847.